Heroin users become dependent on the drug quickly, both physically and psychologically. With such a dangerous dependency, the risk of overdosing is high.
If you suspect a friend or loved one is using heroin, you need to be able to recognize the signs. Spotting signs and taking action can help save lives. From finding drug paraphernalia to noticing physical and behavioral changes, you may be able to help your loved one take the first step towards recovery.
Drugs and Drug Paraphernalia
Heroin can be sniffed, smoked, or injected, though the most common method is by injection. Depending on how someone is using heroin, you may spot different paraphernalia lying around the house or in a frequently used vehicle. These items include but are not limited to:
- Syringes (these are a major warning sign if the person doesn’t need needles for medical purposes)
- Rubber tubing, belts, rope, or other materials that could be used as a tourniquet (to enlarge veins for easier injecting)
- Lighters, matches, or candles (to melt the heroin)
- Dirty or burnt spoons or bowls
- Q-tip buds or cigarette filters
- Small metal or glass pipes (for smoking heroin)
- Aluminum foil shaped into a straw (for smoking)
- Empty pen cases and rolled dollar bills (for snorting or smoking)
- Small, colorful baggies or brightly colored balloons that are tied but not inflated (to hide the drug)
- Laxatives (to relieve the symptom of constipation)
Heroin users often keep the paraphernalia in a kit called a rig, outfit, or “the works.” They may stash it in their bedrooms or bathrooms.
You may also find remnants of the drug itself. The appearance varies from an off-white to tan or brown color and is crumbly or powdery. Black tar heroin, like its label implies, is sticky.
Immediately after using heroin, signs include
- Flushed skin
- Constricted pupils lasting approximately four to five hours
- Slurred speech
- Disoriented behavior
- Nodding off suddenly, increased drowsiness, or drifting in and out of consciousness
- Slowed or shallow breathing (contributing factor to a lethal overdose)
- Vomiting and nausea
- Runny nose
- Blue lips or fingernails, clammy skin and shaking (overdose indicators)
Other physical signs or illnesses that may indicate long-term use:
- Needle marks, scars, bruises, or scabs (usually noticeable on hands and arms but may be visible on the neck or ankles)
- Skin infections or rashes
- HIV/AIDS or hepatitis
Many addicts go through a cycle of use and withdrawal, suffering physical withdrawal symptoms like diarrhea, stomach and muscle cramps, and tremors.
You may notice drastic changes in a loved one that can happen suddenly or over a period of time. Be aware of these changes:
- Eating less or weight loss
- Changes in mood, including erratic behavior and aggressiveness
- Withdrawing from friends, family, and social activities
- A new crowd of friends (other users or dealers)
- Anxiousness or restlessness
- Neglecting personal hygiene
- Worn down or gaunt appearance
- Wearing long sleeves, even in warm weather (to cover needle marks)
- Confusion, difficulty thinking or making decisions
- Sleeping more frequently or at odd hours
- Sudden drops in energy
More complex behavioral changes include:
- Acting secretive, lying, making excuses for excessive sleep, loss of employment, or the inability to explain where they’ve been.
- Manipulation and loss of relationships with family and friends. Secrecy regarding new friends.
- Money problems, like a drained bank account. A user may ask for a loan or frequent small amounts of money. Stealing money and valuables from family and friends.
- Ongoing problems with law enforcement, leading to hefty fines or jail time.
Heroin addiction is a growing problem, and once someone begins using, it becomes very difficult to quit this life-threatening habit alone. Recognizing the signs of use and taking action can help your loved one.
Featured photo credit: Jake Melara from Magdeleine.co via magdeleine.co